Alert archive / Colorado / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 211, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 15, 2020, 6:38 PM MDT for Lincoln County, Colorado. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 15, 2020, 6:38 PM MDT (00:38 UTC)
- Expired
- Aug 15, 2020, 7:30 PM MDT
- In force
- 52 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Lincoln County, CO
The radar
The Denver radar (KFTG), 121 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 15, 7:01 PM MDT | HAIL 1 | 12 Nnw Arriba, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.6 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 76 J/kg
- Mixed-layer CIN
- -105 J/kg
- Mixed-layer LCL
- 3509 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
874
WUUS55 KBOU 160038
SVRBOU
COC073-160130-
/O.NEW.KBOU.SV.W.0211.200816T0038Z-200816T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
638 PM MDT Sat Aug 15 2020
The National Weather Service in Denver Colorado has issued a
* Severe Thunderstorm Warning for...
Northeastern Lincoln County in east central Colorado...
* Until 730 PM MDT.
* At 638 PM MDT, a severe thunderstorm was located 10 miles north of
Arriba, or 16 miles northwest of Flagler, moving south at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees. Hail damage to
vehicles is expected.
* Locations impacted include...
Arriba.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3918 10334 3947 10342 3952 10323 3939 10315
3922 10315
TIME...MOT...LOC 0038Z 340DEG 17KT 3943 10331
HAIL...1.25IN
WIND...60MPH
$$
BOWEN1 follow-up statement
409
WWUS55 KBOU 160104
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
704 PM MDT Sat Aug 15 2020
COC073-160130-
/O.CON.KBOU.SV.W.0211.000000T0000Z-200816T0130Z/
Lincoln CO-
704 PM MDT Sat Aug 15 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR NORTHEASTERN LINCOLN COUNTY...
At 704 PM MDT, a severe thunderstorm was located near Arriba, or 10
miles west of Flagler, moving south at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Trained weather spotters.
IMPACT...Expect damage to roofs, siding, and trees. Hail damage to
vehicles is expected.
Locations impacted include...
Arriba.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3918 10334 3947 10342 3952 10323 3939 10315
3922 10315
TIME...MOT...LOC 0104Z 340DEG 17KT 3931 10325
HAIL...1.25IN
WIND...60MPH
$$
BOWENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 3:45 PM MDT, 2 hours 53 minutes earlier.
Area forecast discussion, Aug 15, 3:45 PM MDT, 2 hours 53 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 345 PM MDT Sat Aug 15 2020 .SHORT TERM...(This evening through Sunday) Issued at 345 PM MDT Sat Aug 15 2020 Current surface analysis shows MLCAPE of 2000-3000 j/kg across the eastern plains, but enough CIN (near 50 j/kg) to keep things capped off so far. There is some surface based cumulus beginning to develop over the Palmer Divide and along a narrow north/south shear zone near Akron are temps are closer to convective temps there. It'll still be a close call whether or not we get storms going. If we do break the cap, very large hail will be possible given sufficient shear, large MLCAPE, and dry northwest flow aloft. There is one lone storm for now in the Nebraska panhandle, and some chance this could sneak southward through late evening despite the boundary layer not fully mixing over the northeast corner of the state. Otherwise, a dry night is expected under mostly clear skies and a dry airmass from the I-25 Corridor westward through the mountains and high valleys. We'll keep smoke in the forecast near the fires and along the Front Range where the airmass stabilizes and smoke settles in overnight. Most of Denver may become smoke free later in the night with a light southerly drainage wind. Otherwise we'll have widespread haze. Used the HRRR Smoke model and vertically integrated smoke product for the haze, and the near surface smoke product to represent areas of smoke, thick enough to smell and result in poor air quality. On Sunday, we'll see a deep easterly flow to around 10-11 thousand feet develop across the plains and Front Range. We should see a little better heating and mixing and thus convective temps being met, so a few high based showers/storms still possible roughly from the Park County area east and northeast across the plains. High mountain valleys and northern Front Range will see a continuation of very dry conditions with low humidity. High temperatures on the plains will be a couple degrees warmer than today. .LONG TERM...(Sunday night through Saturday) Issued at 345 PM MDT Sat Aug 15 2020 Little to no relief in site for the extreme fire behavior conditions that are driving the fire growth of both forest fires in our county warning area. A strong upper level ridge with warm and dry air is forecast to remain in position over the western United States through the upcoming week and beyond. Initially, the moisture levels are very low, leading to warm daytime temperatures and poor humidity recoveries overnight. The winds aloft will continue to be light to moderate and out of the northwest, allowing for smoke plumes to propagate downstream. Through the upcoming week, the ECMWF and GFS are advertising an increase in moisture levels aloft, but it will be moisture that has to ride over the top of a moderately amplified ridge. The other possible source of moisture would be low level moisture coming into the state from the southern Great Plains. And even if moisture does move in from the southeast, the thermal profile may be too capped to allow for much afternoon convective development. The forecast will mention a slight chance of thunderstorms during the afternoons, but with little in the way of measurable precipitation. If storms are able to develop, they may just be high-based, with little rain and the possibility of dry lightning. Each of these things will offer little assistance to firefighting efforts. It looks like it could be a long week. Temperature-wise, the string of 90 degree days will continue across the plains. Sky cover will vary between cloud-free and smoke filled as the fires continue burning through a lot of timber, generating sizable smoke plumes. Until the upper ridge breaks down, there is very little good news to pass along. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 345 PM MDT Sat Aug 15 2020 VFR conditions will likely persist through Sunday, but there will be a lot of smoke and haze through this period. Some chance that the smoke will be thick enough to slightly reduce visibility and/or slant range visibility. Easterly winds will return to normal south/southwest winds toward 06Z. On Sunday, winds will turn west/northwest in the morning and then around to east/northeast again by 18Z-19Z. There is a very small threat of a thunderstorm after 20Z Sunday, but perhaps a little higher threat (20-30%) chance of a gusty/variable outflow wind from a storm to the east/southeast of Denver. && .FIRE WEATHER... Issued at 315 PM MDT Sat Aug 15 2020 Winds will become light and variable this evening. Only moderate humidity recovery will occur tonight on the existing fires, despite good radiational cooling and cool temperatures. It will be hot and dry again across the area on Sunday. The highest fire danger will remain over the high mountain valleys and Front Range mountains where humidities will drop to 8-14%. There should be just a slight bump in humidity on the eastern slope of the Front Range where light but deep easterly flow develops. Expect elevated fire danger for much of the upcoming week for the mountains and foothills with continued very dry conditions and little if any chance of storms. Storms that do develop will be over the east slopes and plains. Overall, winds will be marginal for red flag conditons with majority of the afternoon breezes at or below 20 mph. Humidity recovery during the overnight periods will also be poor, allowing fires to remain active through the nighttime hours, instead of laying down. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Barjenbruch LONG TERM...Dankers AVIATION...Barjenbruch FIRE WEATHER...Barjenbruch
Hazardous weather outlook, Aug 15, 11:07 AM MDT, 7 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1107 AM MDT Sat Aug 15 2020 COZ030>051-161715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1107 AM MDT Sat Aug 15 2020 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight It will be hot and dry with elevated fire danger. Avoid any outdoor activity that may produce a spark or start a new fire. Existing fires will likely exhibit very high to extreme fire behavior and spread due to breezy northwest winds up to 20 mph, low humidity, and extremely dry fuels. A couple severe thunderstorms are possible across the far eastern plains this afternoon. The main threat of severe storms appears to be shifting toward the Limon area where the cap is weakest. Storms may struggle to develop elsewhere across the northeast plains. However, if they do break through the cap then very large hail would be possible from any severe storms. .DAYS TWO THROUGH SEVEN...Sunday through Friday Fire danger will remain elevated over the higher terrain Sunday through Tuesday with very warm and mainly dry conditons. There will only be a slight chance of high based storms in the afternoon, mainly on east slopes. Across the plains, there will be a chance of afternoon and evening thunderstorms Sunday, especially along the Palmer Divide. A few storms could be marginally severe over the plains on Sunday with strong winds and hail. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today and tonight.
In the hours before
Local storm report, Aug 15, 5:36 PM MDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
536 PM MDT SAT AUG 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 4 WNW AKRON 40.18N 103.28W
08/15/2020 M1.25 INCH WASHINGTON CO STORM CHASER
&&Local storm report, Aug 15, 5:43 PM MDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
543 PM MDT SAT AUG 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM TORNADO 5 SW AKRON 40.11N 103.28W
08/15/2020 WASHINGTON CO TRAINED SPOTTER
WEAK LANDSPOUT TORNADO LASTED FROM 533 PM
UNTIL 538 PM.
0536 PM HAIL 5 SW AKRON 40.12N 103.28W
08/15/2020 M2.00 INCH WASHINGTON CO STORM CHASER
&&Special weather statement, Aug 15, 5:47 PM MDT, 51 minutes before
Special Weather Statement National Weather Service Denver CO 547 PM MDT Sat Aug 15 2020 COZ044-049-160000- Washington County CO-Morgan County CO- 547 PM MDT Sat Aug 15 2020 ...Brief Landspout Tornado Sighted... At 546 PM MDT, trained weather spotters reported a landspout tornado southwest of Akron. Conditions continue to favor the potential for landspouts as storms develop; however at this time it is unknown which if any storm would produce a landspout. Any landspouts which develop are expected to pose a limited threat. Landspout tornadoes can form with a developing thunderstorm before rain, hail, and even thunder is observed. Landspout tornadoes are not usually associated with a wall cloud and are often difficult to detect with weather radar. && LAT...LON 4019 10349 4014 10328 3996 10334 4003 10361 BOWEN
Local storm report, Aug 15, 5:56 PM MDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
556 PM MDT SAT AUG 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM TORNADO 9 S MIDWAY 40.10N 103.40W
08/15/2020 WASHINGTON CO STORM CHASER
LANDSPOUT TORNADO.
0540 PM HAIL 8 SW AKRON 40.08N 103.33W
08/15/2020 M2.50 INCH WASHINGTON CO STORM CHASER
0553 PM HAIL 5 SE LIMON 39.22N 103.62W
08/15/2020 M1.50 INCH LINCOLN CO TRAINED SPOTTER
&&Local storm report, Aug 15, 6:20 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
620 PM MDT SAT AUG 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TORNADO 10 NW ELBA 40.05N 103.35W
08/15/2020 WASHINGTON CO TRAINED SPOTTER
LANDSPOUT TORNADO LASTED 2 TO 3 MINUTES.
&&Local storm report, Aug 15, 6:29 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
629 PM MDT SAT AUG 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TORNADO 10 NW ELBA 40.05N 103.35W
08/15/2020 WASHINGTON CO TRAINED SPOTTER
LANDSPOUT TORNADO LASTED 2 TO 3 MINUTES.
0553 PM HAIL 5 SE LIMON 39.22N 103.62W
08/15/2020 M1.50 INCH LINCOLN CO TRAINED SPOTTER
0548 PM TORNADO 9 S MIDWAY 40.10N 103.40W
08/15/2020 WASHINGTON CO STORM CHASER
LANDSPOUT TORNADO.
0540 PM HAIL 8 SW AKRON 40.08N 103.33W
08/15/2020 M2.50 INCH WASHINGTON CO STORM CHASER
0538 PM TORNADO 5 SW AKRON 40.11N 103.28W
08/15/2020 WASHINGTON CO TRAINED SPOTTER
WEAK LANDSPOUT TORNADO LASTED FROM 533 PM
UNTIL 538 PM.
0536 PM HAIL 5 SW AKRON 40.12N 103.28W
08/15/2020 M2.00 INCH WASHINGTON CO STORM CHASER
0515 PM HAIL 4 WNW AKRON 40.18N 103.28W
08/15/2020 M1.25 INCH WASHINGTON CO STORM CHASER
&&The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 6:03 PM MDT | Tornado Warning | BOU | Washington | 27 min |
| Aug 15, 7:20 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 40 min |
| Aug 15, 7:54 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 36 min |
| Aug 16, 3:00 PM MDT | Special Weather Statement | BOU | Lincoln | 45 min |
| Aug 16, 3:34 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 41 min |
| Aug 16, 4:50 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 25 min |
| Aug 16, 5:28 PM MDT | Special Weather Statement | BOU | Crowley | 47 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.